New York, 2021

Damaging Wind in New York, September 15, 2021

September 15, 2021 · NWS BTV · 1 event in 1 county or zone

A potent warm front with some elevated convection produced isolated to scattered thunderstorms across northern NY during the early morning hours of September 15th. One such storm in Brushton briefly produced a wind gust that knocked a tree onto some power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A potent warm front with some elevated convection produced isolated to scattered thunderstorms across northern NY during the early morning hours of September 15th. One such storm in Brushton briefly produced a wind gust that knocked a tree onto some power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 15, 12:47 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 15, 12:47 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
147 AM EDT Wed Sep 15 2021

.SYNOPSIS...
A warm front is advancing northeastward through the region
drawing much warmer and more humid air into the North Country.
A strong cold front will then move through the region
Wednesday, resulting in widespread showers and thunderstorms.
Strong to severe thunderstorms are expected Wednesday afternoon
over southern and eastern portions of Vermont. After a brief
cool down behind the front, above normal temperatures and mainly quiet
conditions will prevail for the next several days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 109 AM EDT Wednesday...Overall forecast in good shape
with only tweak being to sharpen up the precipitation gradient
across the area. Best convective threat the next few hours will
be across parts of northern New York while Vermont remains
capped.

Previous Discussion...
A strong 997 millibar mid-latitude cyclone is moving eastward
of Lake Superior and will be the main player for our weather
through the next 24 hours. It will lift northeastward dragging a
cold front across the North Country tomorrow. Tonight, a warm
front associated with this system is lifting northeastward
marked by a southeast-northwest corridor of mid-level clouds
marching through the region. On the south side of the boundary,
dew points are in the mid and upper 60s in most locations. The
southerly flow will be strengthened overnight as a low-level jet
develops, which will help make it an unseasonably mild night. A
few showers and thunderstorms will be possible this evening,
especially in southern portions of our northern New York
counties where there will be some instability developing prior
to sunset, but coverage of storms will be low given the
convective inhibition expected.

Many factors are favorable for severe thunderstorms tomorrow,
including a strong surface boundary marked by a large gradient
in temperature and moisture moving through Vermont during peak
heating. Given the expected position of the cold front tomorrow
and resulting lack of instability farther north and west, the
area of interest is southeast of a line from about Newport, VT
to Schroon Lake, NY. with greater heating/less cloud cover
farther south and east to support better chances of stronger
storms. During the midday hours, mid and upper 60 dew points
will be present with substantial southwesterly speed shear of 40
knots. Several hours of surface heating will help boost
instability as cooler air aloft further increases CAPE to 1000
to 2500 J/kg. Higher values will likely be in southern Rutland
County and the lower Connecticut River Valley; this area is
where we expect the greatest threat for damaging wind gusts.
Furthermore, enough 0-1 km shear may be present for some
rotating storms. Given lack of CIN, discrete storms should
quickly form into a line, which again leads to emphasis on the
strong thunderstorm wind potential.

In addition to the severe weather threat, of note is potential for
localized flash flooding. Current flash flood guidance ranges from
about 2.5" to 3" over 6 hours, 1.75" to 2.5" over 3 hours, and 1.3
to 2" over 1 hour, in most of the southeastern half of Vermont. High
probabilities (> 70%) of greater than inch of rainfall, but under
10% for three inches, associated with the thunderstorm activity in
this area. Probability-matched mean values continue to show greatest
rainfall across the southern Green Mountains where over 2 inches of
rain is indicated.

&&

.SHORT TERM /THURSDAY NIGHT/...
As of 331 PM EDT Tuesday...We dry out quickly behind Wednesday's
system with a 1025mb surface high wasting no time in moving overhead
on Thursday. It will have just rained, but the boundary layer air is
quite dry. So perhaps there's some lingering fog, but it should be
mostly clear. Anticipate some fair weather cumulus to develop, but
even then, atmospheric moisture content will not allow for much.
Temperatures will be near normal in the low to mid 70s. This surface
high doesn't seem content to stay in one place for long, as it will
exit east Thursday evening, and southerly flow will resume
overnight. This will result in a warm night in the mid 50s to lower
60s, with some of the cold hollows near 50.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 331 PM EDT Tuesday...Shallow moisture lingers a bit Friday, but
suspect that with diurnal destabilization, drizzle should decrease.
A strong warm nose around 650 hPa should keep us capped. 925 hPa
temps will be around 19C, which should mean about temperatures climb
close to 80 in the broader valleys. Friday night should remain warm
under south to southwest flow with lows in the mid 50s to lower 60s.
Saturday should be a repeat, maybe a degree or two warmer. A frontal
boundary will shift south Saturday night, but looks to cross with
little fanfare. A late season upper high will develop across the
Ohio River Valley and slowly shift east towards the Mid-Atlantic
coast. This should result in a stretch of highly pleasant weather
conditions with above normal temperatures and dry conditions. Some
moisture will be rounding the periphery of the ridge midweek, and
we'll see if that brings us rain, and will only advertise some
slight chances for rain showers along the international border at
this time.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...VFR across the airspace for most TAF
sites overnight ahead of an approaching cold front. Main
aviation concern tonight will be LLWS associated with a strong
40-45 kt LLJ. The core of this jet will be over the region
through 4 AM before exiting eastward into NH. The threat for
LLWS will exist through 12z after which it should subside. South
winds 10-15 kt with gusts up to 25 kt possible at KBTV & KMSS
overnight. As this front approaches from the west, rain with
embedded thunder will be possible from through 12z for KSLK &
KMSS. This area of rain will shift eastward in the morning with
rain likely at KPBG and northern VT terminals after 12z. MVFR
visibilities/ceilings are expected with this line of showers.
Further south, at KRUT, this line will move through towards 18z
with thunderstorms likely...have included mention of VCTS from
18-22z to convey this threat. Behind this front, winds turn out
of the W/NW.

Outlook...

Thursday: VFR. NO SIG WX.
Thursday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Friday: Mainly VFR, with local MVFR possible. NO SIG WX.
Friday Night: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Sunday: VFR. NO SIG WX.

&&

.MARINE...
A lake wind advisory is in effect for south winds 15 to 25 knots
with gusts up to 30 knots at times for the northern waters,
including Colchester Reef and Burton Island. The timing of the
strongest winds will occur through 4 AM, then gradually
subsiding towards 8 AM. Waves building to 2 to 4 feet are
possible through early morning.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Evenson/Kutikoff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...LaRocca
MARINE...LaRocca
Hazardous weather outlook, Sep 14, 2:29 PM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
329 PM EDT Tue Sep 14 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-151930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
329 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a high likelihood for some thunderstorms to be strong to
severe across the southern and eastern half of Vermont Wednesday
afternoon and evening. These storms will produce gusty winds and
heavy rain which will cause localized downed trees and flooded
roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 112 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 15, 2:33 AM EST
Where
Franklin County, 0.49 mi W of Brushton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.830, -74.510

Tree on wires on Delancy Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973546.